Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 76, NWS Austin/San Antonio, TX

October 7, 2018Edwards County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 7, 2018, 4:07 PM CDT for Edwards County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2018, 4:07 PM CDT (21:07 UTC)
Expired
Oct 7, 2018, 4:45 PM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 71 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 9.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUUS54 KEWX 072107
SVREWX
TXC137-072145-
/O.NEW.KEWX.SV.W.0076.181007T2107Z-181007T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
407 PM CDT SUN OCT 7 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Central Edwards County in south central Texas...

* Until 445 PM CDT

* At 407 PM CDT, a severe thunderstorm was located 11 miles west of
  Barksdale, or 16 miles south of Rocksprings, moving north at 25
  mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Rocksprings and Devil's Sinkhole State Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2967 10015 2972 10034 3025 10022 3018 9993
TIME...MOT...LOC 2107Z 195DEG 22KT 2977 10023 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
553 
WWUS54 KEWX 072122
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
422 PM CDT SUN OCT 7 2018

TXC137-072145-
/O.CON.KEWX.SV.W.0076.000000T0000Z-181007T2145Z/
Edwards TX-
422 PM CDT SUN OCT 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL EDWARDS COUNTY...

At 421 PM CDT, a severe thunderstorm was located 11 miles south of
Rocksprings, moving north at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Rocksprings and Devil's Sinkhole State Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2975 10016 2980 10031 3025 10022 3018 9993
TIME...MOT...LOC 2121Z 195DEG 22KT 2986 10020 

HAIL...<.75IN
WIND...60MPH
 
$$
673 
WWUS54 KEWX 072142
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
442 PM CDT SUN OCT 7 2018

TXC137-072151-
/O.EXP.KEWX.SV.W.0076.000000T0000Z-181007T2145Z/
Edwards TX-
442 PM CDT SUN OCT 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDWARDS COUNTY WILL
EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 2975 10016 2980 10031 3025 10022 3018 9993
TIME...MOT...LOC 2141Z 195DEG 22KT 2997 10017 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 2:47 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 7, 2:47 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
247 PM CDT Sun Oct 7 2018

.SHORT TERM (Today through tonight)...
The current weather pattern is characterized by a large, high
amplitude trough across the western CONUS with the center of the
upper low currently situated over northern Arizona/southern Utah and
slowly progressing eastward. This has yielded southwest flow aloft
across south central Texas, which is bringing a steady stream of
Pacific moisture across Mexico and into the region, primarily focused
out west along the Rio Grande (which can be seen via GOES-16 water
vapor imagery). PWATs, as analyzed by the SPC mesoanalysis, are up to
1.7" in this area, which registers above the 90% percentile per
climatology. A few subtle perturbations embedded within the upper
level flow as well as weak forcing due to some weak positive
vorticity advection from the approaching trough, paired with this
area of ample moisture, will create the threat for heavy rainfall
this evening and overnight tonight across the Rio Grande and southern
Edwards Plateau. The SPC HREF shows a strong signal for heavy
rainfall, and single deterministic CAMs such as the HRRR and the NAM
nest also continue to suggest a locally heavy rainfall threat for
this region. As such, WPC does indeed highlight this area with a
slight risk for excessive rainfall. Thus, a Flash Flood Watch has
been issued for this region and will be in effect from 7 pm tonight
through 7 am Monday.

While the focus for heavy rainfall should remain confined to the
western portions of the region, the rest of south central Texas
should see isolated to scattered showers and thunderstorms overnight
tonight, with overnight lows ranging from the low to mid 70s.

&&

.LONG TERM (Tuesday through Sunday)...
Scattered to widespread showers and thunderstorms are expected to
continue through Wednesday morning as the region remains under the
influence of the approaching trough and eventual surface cold front.
Locally heavy rainfall will be possible, and even some strong to
marginally severe storms are also possible. The trough axis and cold
front should move through the region on Wednesday, bringing rain
chances to an end as weak upper level ridging begins to build. Highs
will be in the upper 70s to low 80s for Thursday through Saturday
with lows in the upper 50s to mid 60s. Highs on Sunday are only
expected to reach the low to mid 70s across the region.

The remnants of Hurricane Sergio (in the Pacific) will come ashore
across Baja California and is progged to be absorbed into an upper
level trough in the vicinity of the desert southwest. This feature may
approach the region as we head into next weekend, so have re-
introduced some 20 to 30 percent PoPs for Saturday and Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  83  72  83  68 /  30  50  40  80  60
Austin Bergstrom Intl Airport  73  84  72  84  68 /  30  50  40  80  60
New Braunfels Muni Airport     72  83  72  84  68 /  30  50  50  70  60
Burnet Muni Airport            71  80  70  80  64 /  30  50  50  80  50
Del Rio Intl Airport           71  82  70  84  65 /  80  60  60  60  20
Georgetown Muni Airport        72  83  72  82  66 /  30  50  40  80  60
Hondo Muni Airport             73  82  72  84  67 /  60  60  50  70  40
San Marcos Muni Airport        72  83  72  85  68 /  30  50  50  70  60
La Grange - Fayette Regional   74  87  74  87  70 /  20  40  30  60  60
San Antonio Intl Airport       73  83  73  85  69 /  40  50  50  70  50
Stinson Muni Airport           73  83  73  85  70 /  40  50  50  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Monday morning
for Bandera-Edwards-Kerr-Kinney-Maverick-Real-Uvalde-Val Verde-
Zavala.

&&

Mesoscale/Aviation...Platt
Synoptic/Grids...BMW
Public Service/Data Collection...33
Hazardous weather outlook, Oct 7, 4:03 AM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
403 AM CDT Sun Oct 7 2018

TXZ171>173-183>194-202>209-217>225-228-081115-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
403 AM CDT Sun Oct 7 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered showers and thunderstorms will increase across
the area this afternoon and tonight. Rainfall amounts of
one to two inches are possible with isolated amounts up
to four inches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms with locally
heavy rain are possible Monday into Tuesday until a front pushes
through the region Tuesday. Drier conditions are expected for
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 7, 3:23 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
323 PM CDT SUN OCT 7 2018

TXZ207-221-223-072115-
Guadalupe TX-Gonzales TX-Wilson TX-
323 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GUADALUPE...
SOUTHWESTERN GONZALES AND NORTHEASTERN WILSON COUNTIES UNTIL 415 PM
CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pandora, or 7 miles east of Stockdale, moving north at 25 mph.

Winds up to 40 mph will be possible with this storm.

Locations impacted include...
Seguin, Cibolo, McQueeney, Nixon, Kingsbury, New Berlin, Pandora,
Zuehl, Leesville, Nolte and Zipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2955 9816 2968 9781 2922 9770 2921 9772
      2922 9773 2921 9775 2916 9790
TIME...MOT...LOC 2023Z 159DEG 24KT 2927 9784

HUFFMAN
Special weather statement, Oct 7, 3:45 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
345 PM CDT SUN OCT 7 2018

TXZ184-202-072130-
Kinney TX-Edwards TX-
345 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY AND SOUTH
CENTRAL EDWARDS COUNTIES UNTIL 430 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Barksdale, or 25 miles north of Brackettville, moving
north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Kinney
and south central Edwards Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2990 10000 2989 10002 2985 10002 2985 10003
      2983 10003 2981 10002 2954 10019 2961 10039
      3000 10026
TIME...MOT...LOC 2044Z 202DEG 18KT 2965 10026

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 2:55 PM CDTFlash Flood WatchEWXBandera, Edwards, Gillespie, Kerr, Kinney, Llano and 5 more47 hr
Oct 7, 3:23 PM CDTSpecial Weather StatementEWXGuadalupe52 min
Oct 7, 3:45 PM CDTSpecial Weather StatementEWXEdwards45 min
Oct 7, 6:07 PM CDTSpecial Weather StatementEWXEdwards38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.